Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

September 18, 2021Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 18, 2021, 8:28 PM EDT for Middlesex County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 8:28 PM EDT (00:28 UTC)
Expired
Sep 18, 2021, 9:30 PM EDT
In force
62 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Middlesex County, MA

The radar

The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS81 KBOX 190028
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
828 PM EDT Sat Sep 18 2021
 
MAZ004-005-012>014-026-190130-
Northwest Middlesex County MA-Southern Worcester MA-
Western Norfolk MA-Central Middlesex County MA-Northern Worcester MA-
Southeast Middlesex MA-
828 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of northwestern
Norfolk, east central Worcester and central Middlesex Counties
through 930 PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harvard, or 10 miles east of Leominster, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Newton, Framingham, Waltham, Marlborough, Natick, Needham, Wellesley,
Acton, Hudson, Concord, Sudbury, Ashland, Holliston, Wayland, Medway,
Medfield, Weston, Groton, Maynard and Lunenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4254 7169 4261 7153 4229 7118 4216 7142
TIME...MOT...LOC 0027Z 322DEG 19KT 4250 7157 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 18, 7:05 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 18, 7:05 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
705 PM EDT Sat Sep 18 2021

.SYNOPSIS...
A cold front will trigger a few showers or thunderstorms
through this evening. High pressure builds in Sunday and will
bring sunny and dry conditions from Sunday through mid week,
with a warming trend. An approaching cold front will be
accompanied by showers and possible thunderstorms sometime
Thursday into Friday, followed by dry and seasonably mild
conditions Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
7 PM update...

Widely scattered showers have developed across NW MA this
evening along a weak cold front which will be dropping south
across SNE tonight. MLCAPES around 1000 J/kg in the interior
although moisture is somewhat of a limiting factor. Given
instability, approaching shortwave and a weak boundary can't
rule out a shower or isolated t-storm across portions of
northern and eastern MA through 03z as the front moves south.

Otherwise, areas of stratus and patchy fog will likely
redevelop near the coast tonight, but an improving trend
expected late tonight as the front moves through with low level
drier air moving in behind it. However, patchy dense fog may
develop late tonight in the CT valley in northern MA/

Previous discussion...

Much of southern New England is now seeing clear skies as
Tropical Storm Odette accelerates northeastwards well southeast
of the 70W/40N benchmark. A broken line of showers and
thunderstorms is currently located along an Albany NY-
Showhegan ME line, out ahead of a cold front sliding south.
Clearing has allowed 500-1000 J/kg of surface- based CAPE to
develop across the region but because there is non- existent
shear or helicity as well as poor mid-level lapse rates, any
storms that develop are expected to remain sub- severe. In
addition, subsidence in the wake of the departing tropical
cyclone has also entrained a layer of mid- level dry air, as
hinted by the K index values in the mid 20s across the region.
In addition, mesoscale analysis shows that there could be an
area of wind convergence near the I-495 corridor so there could
be additional source of lift to ignite a few showers and
scattered thunderstorms across Eastern MA and RI. So while we
have chosen to maintain slight chance to chance PoPs this
afternoon into early evening, not terribly bullish on convection
chances but enough to mention. Otherwise, forecast remains
largely on track so only made minor changes to bring it up to
date with current obs. In addition, beach goers should note the
high rip current risk today as a result of the swells from
Odette.

Cold front then pushes offshore overnight, bringing an end to
any lingering showers or isolated thunderstorm. Skies clear from
west to east, allowing for a few hours of radiational cooling.
Blended in the MOS guidance to lower overnight minimum temps,
although breezy conditions with gusts up to 20 mph at times
should keep most locations in the upper 50s to lower 60s with
pockets of mid 60s in urban centers like Boston. In addition,
there should also be a period where low- level clouds could hang
tight and areas of fog could develop across eastern MA and RI
before the cold front pushes through.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday looks to be the start of several gorgeous late summer
days. With high pressure building in, skies should be sunny.
Highs will be in the 70s with pleasantly dry dewpoints in the
upper 40s to low 50s.

With high pressure moving overhead, conditions will be ripe for
excellent radiational cooling. Leaned heavily on MOS guidance to
derive overnight lows in the mid 40s to low 50s, except for mid
50s in the urban centers and immediate coast. Might be a good
idea to close the windows!

In addition, have opted to hoist Rip Current Statements for the
entire eastern MA coast through tomorrow evening due to
remaining swells and lingering elevated rip current risks from
Tropical cyclone Odette.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights:

* Pleasant, dry stretch of weather Mon into Wed with seasonably mild
  day and cool nights

* Showers & scattered T-storms Thu into Fri

Overview...

Strong mid level ridge along the east coast into New Eng early next
week moves slowly east Wed/Thu as a high amplitude trough moves into
Gt Lakes with cut off low developing. GFS remains most progressive
of the guidance envelope sweeping the trough and attending cold
front through on Thu while ECMWF/GGEM have a much slower evolution
with fropa not until Fri/Fri night. Given the GFS progressive bias
in amplified patterns we will trend the forecast toward the slower
ECMWF solution and its ensembles which favor mainly dry weather into
Wed, then increasing risk of wet weather with showers and possible t-
storms Thu into Fri. Additionally, with ECMWF indicating upper low
opening up and lifting well to the NW into eastern Canada, airmass
behind the fropa will be modified so not expecting a significant
cooling trend into next weekend.

Precipitation...

Strong high pres will maintain dry weather Mon and Tue and possibly
into Wed as well. By Wed, the surface high will be well east of New
Eng with increasingly moist southerly flow possibly bringing a few
light showers in the west. However, much of the area should remain
dry. Forecast confidence decreases beyond Wed due to timing
differences on upstream trough and approaching cold front. ECMWF
ensembles also vary a bit on timing so we will have chance showers
Thu into Fri although there is uncertainty regarding which time
period will have the greatest risk of showers. Pre-frontal PWAT
plume approaching 2 inches suggests some heavy rainfall is possible
with the front. Drying trend expected by Sat.

Temperatures...

Despite strong mid level ridge, high pres from Maritimes with
ridging extending into New Eng will result in seasonably mild days
Mon into Wed with highs low/mid 70s. Cool nights Mon night and Tue
night. Still mild and somewhat humid Thu ahead of the front and
depending on timing of fropa, the mild weather could linger into
Fri, especially eastern New Eng where highs could reach into the
70s. Not much push of cool air in the post frontal airmass on Sat
with 850 mb ensemble mean temps around 10C so highs should reach the
70s again.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z Update...

Overall moderate confidence in the forecast through tonight.
High confidence Sunday.

Through midnight...Areas of IFR stratus and patchy fog will
redevelop across Cape Cod and portions of eastern MA. An
isolated shower or t-storm possible in northern and eastern MA.

After midnight...Gradual improvement along the coast as stratus
and fog erodes. Otherwise VFR, except localized fog developing
in the CT valley.

Sunday...Starting off MVFR for Cape terminals but improving to
VFR across all terminals by 15z. North winds 5-10 kt with gusts
up to 20 kt across Cape terminals. However, gusts gradually
diminish after 18z.

Sunday night...VFR. Winds light and variable.

KBOS Terminal...Moderate confidence tonight, then high
confidence. MVFR cigs expected to redevelop this evening with
chance of IFR, then improving after 06z.

KBDL Terminal...High confidence.

Outlook /Saturday night through Sunday/

Monday through Tuesday Night: VFR.

Wednesday: Mainly VFR, with local MVFR possible.

Wednesday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA.

Thursday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Generally high confidence in the forecast. Even as Tropical
cyclone Odette continues to pull further away into the Atlantic
Ocean, lingering swells and 4-7 ft seas warrants the
continuation of Small Craft Advisories for most outer waters
through a good part of Sunday.

Chance of a shower or thunderstorm this evening. Areas of dense
fog over the waters east of Massachusetts overnight tonight,
reducing visibility to less than 1 nm at times.

High pressure moves overhead late Sunday, resulting in light and
variable winds and seas falling below 5 ft overnight Sunday.

Outlook /Monday through Thursday/...

Monday through Monday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Tuesday through Tuesday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Thursday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk through Sunday evening for MAZ007-019-
     022-024.
RI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ250-254.
     Small Craft Advisory until 2 PM EDT Sunday for ANZ255-256.

&&

SYNOPSIS...KJC/Chai
NEAR TERM...KJC/Chai
SHORT TERM...Chai
LONG TERM...KJC
AVIATION...KJC/Chai
MARINE...KJC/Chai
Hazardous weather outlook, Sep 18, 4:33 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Sat Sep 18 2021

CTZ002>004-MAZ002>006-008>018-020-021-023-026-RIZ001>008-192045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Sat Sep 18 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022-024-192045-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Nantucket MA-
433 PM EDT Sat Sep 18 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-192045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Sat Sep 18 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 18, 8:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
828 PM EDT Sat Sep 18 2021

MAZ004-005-012>014-026-190130-
Northwest Middlesex County MA-Southern Worcester MA-
Western Norfolk MA-Central Middlesex County MA-Northern Worcester MA-
Southeast Middlesex MA-
828 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of northwestern
Norfolk, east central Worcester and central Middlesex Counties
through 930 PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harvard, or 10 miles east of Leominster, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Framingham, Waltham, Marlborough, Natick, Needham, Wellesley,
Acton, Hudson, Concord, Sudbury, Ashland, Holliston, Wayland, Medway,
Medfield, Weston, Groton, Maynard and Lunenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 7169 4261 7153 4229 7118 4216 7142
TIME...MOT...LOC 0027Z 322DEG 19KT 4250 7157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:22 PM EDTSpecial Weather StatementBOXNorfolk53 min
Sep 18, 10:50 PM EDTSpecial Marine WarningBOX55 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.